Iowa, 2022Drought in Iowa, December 1 to 31, 2022
December 1 to 31, 2022 · NWS DMX · 16 events in 16 counties and zones
Severe to local extreme drought conditions persisted across Iowa in December. Despite generally favorable precipitation in northwest Iowa, frozen ground conditions limited soil and ground water recharge.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to local extreme drought conditions persisted across Iowa in December. Despite generally favorable precipitation in northwest Iowa, frozen ground conditions limited soil and ground water recharge. In southeast Iowa, the drier than normal conditions persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Nov 30, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1120 PM CST Wed Nov 30 2022
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Wednesday/
Issued at 115 PM CST Wed Nov 30 2022
Key Messages:
- Roller coaster temperature trend continues
- Windy again Thursday through Friday night, wind headlines
possible especially on Friday
Tonight thru Friday Night...Forecast Confidence: Medium
Cold and blustery afternoon with temperatures as of 2pm in the
upper teens far north to the lower 30s south. Obs and webcams
continue to indicate the possibility of patchy blowing/drifting
snow across the far north, but no major issues expected.
Upper ridging will develop across the central CONUS tonight and
Thursday as sfc high pressure builds into the central Plains. Dry
ambient atmosphere with PWATs less than 0.25" will lead to mostly
clear and cold conditions overnight. As winds decouple after
sunset, temperatures will fall quickly, especially over areas that
picked up snowfall from yesterday's event. Expecting low temps in
the single digits north to the teens south...brrr. On Thursday,
return flow is quickly re-established with strong southerly winds
developing across the region per a tight MSLP gradient. Forecast
soundings and cross sections are indicating strong mixed layer
winds in the 30-40kt range. The strong low level WAA will produce
a stout inversion above about 900mb, with even stronger winds
/50-70kts/ at and above 850mb. Thankfully, we should not mix this
deeply. At this point, believe we should stay just below Wind
Advisory criteria /which is 30 mph sustained or 45+ mph gusts/ but
would not be surprised to see a few sites tickle these values at
times. High temperatures on Thursday should moderate somewhat,
with readings in the mid 30s north to mid 40s south under mostly
clear skies.
The persistent southerly flow will continue on Thursday night into
Friday ahead of the next upper shortwave/PV anomaly that will
approach the area from the west. Several of the 30/12Z deterministic
models are showing at least modest low level moisture advecting nwd
into the region on Friday, and becoming trapped underneath the
strengthening inversion. Confidence in the depth of the
saturation is low, with a few models showing high RH through at
least 1km. Per the season, low level stratus cloud development is
likely during these regimes, and depending on moisture return, we
could see areas of mist and/or DZ/FZDZ develop. This will
obviously impact temperatures on Friday as well, with more
persistent cloudiness spoiling a larger temperature rise. Will
maintain continuity for now, and keep mild high temps in the 40s
and 50s in the forecast but there is high bust potential during
this period.
Of greater concern on Friday evening into Friday night is the wind
potential as a potent cold front will sweep across the area. Behind
the front, strong CAA combined with sharp pressure fall/rise
couplet should lead to a strong isallobaric wind surge. Mixed
layer winds of 35 to 50kts are likely for a time, with steepening
low level lapse rates. The ECMWF/GFS Ensemble guidance supports
this as well, with a few members showing 6-hr peak gusts in
excess of 45 mph. The experimental NBM4.1 is also showing peak
wind gusts approaching 50kts. Right now, confidence is fairly
high meeting at least Wind Advisory criteria, with lower
confidence reaching the more impactful High Wind Warning criteria.
We'll fine tune the timing, magnitude, and location of the
strongest winds over the next few days. Finally, there still looks
to be some potential for snow showers behind the front on Friday
night into Saturday depending the magnitude of saturation in the
DGZ. Its way too far out to get too cute on these details at the
moment.
Saturday thru Tuesday...Forecast Confidence: Low to Medium
Behind this cold front, modified arctic air will lead to another
cold and blustery Saturday with highs only in the 20s and 30s.
Slightly milder air should return on Sunday as winds again shift out
of the south. Expect dry conditions with highs moderating into the
mid 30s to mid 40s.
Beyond this weekend, the deterministic models and associated
ensembles continue to show a potpourri of mostly low confidence, but
also low impact scenarios as a series of shortwaves wobble around
the semi-permanent Hudson's Bay cyclone. Best we can say can say
is expect a roller coaster temperature trend, with a few chances
for mostly light precipitation.
&&
.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1120 PM CST Wed Nov 30 2022
Winds will shift to southerly across all sites over the next few
hours. And increasing low level jet will result in low level
wind shear in western Iowa, but this should remain west of most
terminals. By mid morning these southerly winds will increase
with gusts over 25 kts likely. Expect LLWS again tomorrow evening,
this time impacting all sites.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Fowle
AVIATION...Hagenhoff
Hazardous weather outlook, Nov 30, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
146 PM CST Wed Nov 30 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
146 PM CST Wed Nov 30 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Breezy conditions are expected Thursday through Friday night.
Wind gusts may exceed 40 mph on Thursday and 45 mph on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Zogg
Drought, Emmet
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Emmet County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Palo Alto
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Palo Alto County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Kossuth
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Kossuth County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Hancock
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Hancock County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Wright
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Wright County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Humboldt
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Humboldt County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Pocahontas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across Pocahontas County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Sac
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Sac County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Calhoun
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Calhoun County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Webster
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Webster County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Hamilton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Hamilton County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Crawford
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Crawford County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Carroll
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Carroll County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Greene
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Greene County during December despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Wapello
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Wapello County during December as a deficit of precipitation continued.
Drought, Davis
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Davis County during December as a deficit of precipitation continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065373, 1065374, 1065375, 1065376, 1065377, 1065378, 1065379, 1065380, 1065381, 1065382, 1065383, 1065384, 1065385, 1065386, 1065387, 1065388.